Connecticut, 2013Flash Flooding in Connecticut, August 9, 2013
August 9, 2013 · NWS ALY · 7 events in 1 county or zone
An unusually moist atmosphere, even for early August standards, was in place across Connecticut on Friday, August 9th. A cold front, aided by strong upper level dynamics, was approaching the region from the Great Lakes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusually moist atmosphere, even for early August standards, was in place across Connecticut on Friday, August 9th. A cold front, aided by strong upper level dynamics, was approaching the region from the Great Lakes.
Ahead of this front, a large area of heavy rainfall and embedded thunderstorms moved across the region during the morning and afternoon hours. Areas of heavy rainfall repeatedly moved across the same portions of Litchfield County. This heavy rainfall of more than five inches in spots caused streams and creeks to overflow their banks, resulting in flash flooding. Roads were closed as a result of the flooding and people had to be rescued due to water stranding vehicles.
By the evening hours, the heavy rain had ended and the water begun to recede. Much less humid air moved into the region by that night as the cold front swept through the area, ending the threat for severe weather and flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 9, 9:03 AM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 9, 9:03 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1003 AM EDT FRI AUG 9 2013
.SYNOPSIS...
MUGGY AIR MASS IN PLACE AHEAD OF A SLOW MOVING COLD FRONT WILL ALLOW
FOR SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAINFALL...TODAY. IN
THE WAKE OF THE COLD FRONT...DRIER AND LESS HUMID CONDITIONS WILL
RETURN FOR THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FLASH FLOOD WATCH CONTINUES...AS AREAS OF HEAVY RAIN AND EMBEDDED
ISOLATED THUNDERSTORMS CONTINUE TO TRACK ACROSS THE REGION. AREA
12Z SOUNDINGS SHOW THE HIGH MOISTURE AND SOME INSTABILITY OVER THE
REGION. THERE IS SOME BOUNDARY LAYER FRONTOGENESIS CONTRIBUTING TO
SOME ENHANCED LOW LEVEL FORCING. OUR AREA IS ALSO IN A REGION OF
UPPER JET DIVERGENCE. SATELLITE BLENDED PWAT AND PWAT ANOMALIES
SHOW NEARLY TWICE THE NORMAL PWAT ACROSS THE REGION.
SO...JUST SOME MINOR ADJUSTMENTS TO RAIN CHANCES BASED ON CURRENT
OBSERVATIONS AND TRENDS...AND WITH THE PROSPECTS FOR ANY SUN QUITE
LIMITED...LOWERED HIGH TEMPERATURES A DEGREE OR TWO IN SOME AREAS.
RADAR IS UNDERESTIMATING RAINFALL...AND BASED ON SOME OBSERVATIONS
AND SOME UPSTREAM FLOOD REPORTS OUTSIDE THE FORECAST AREA...THERE
COULD BE SOME LOCALIZED FLASH FLOODING THROUGH THE DAY IN OUR
FORECAST AREA...ESPECIALLY THE SOUTHERN HALF OF THE FORECAST AREA
WHERE THE CURRENT HEAVY RAIN IS FALLING. WILL HAVE TO KEEP AN EYE
ON THE BAND OF CONVECTION FURTHER NW AS IT TRACKS TOWARD OUR
REGION. MESOSCALE MODELS SUGGEST THE ACTIVITY TO THE NORTHWEST
MAY NOT BE QUITE AS INTENSE AS THE RAIN AND THUNDERSTORMS OVER OUR
AREA NOW...BUT MODELS ARE JUST MODELS AND WILL WATCH THE REAL
EVOLUTION CAREFULLY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
ANY LINGERING SHOWERS OR THUNDERSTORMS ARE EXPECTED TO END QUICKLY
THIS EVENING FOLLOWED BY CLEARING AND COOLER CONDITIONS TONIGHT.
LOWS ARE EXPECTED TO RANGE FROM THE LOWER 50S TO AROUND 60.
DRY AND LESS HUMID CONDITIONS ARE EXPECTED OVER THE WEEKEND AS A
RIDGE OF HIGH PRESSURE BUILDS ACROSS OUR REGION. IT WILL BE BREEZY
ON SATURDAY AS A FAIRLY GOOD PRESSURE GRADIENT REMAINS IN PLACE
BETWEEN THE DEPARTING FRONTAL BOUNDARY AND THE RIDGE OF HIGH
PRESSURE MOVING IN. EXPECT HIGHS ON SATURDAY TO BE IN THE MID 70S
TO MID 80S WITH HIGHS ON SUNDAY IN THE MID 70S TO LOWER 80S. LOWS
SATURDAY NIGHT AND SUNDAY NIGHT ARE EXPECTED TO BE IN THE MID 40S
TO MID 50S.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
ROAD CYCLONIC UPPER FLOW SHOULD DOMINATE DURING THE WORK WEEK.
SURFACE RIDGE IS EXPECTED TO SLIDE OFF THE EASTERN SEABOARD MONDAY
AS AN UPPER WAVE EMBEDDED WITHIN THE BROAD CYCLONIC FLOW APPROACHES
THE GREAT LAKES LATE IN THE DAY. MAIN QUESTION IS JUST HOW MUCH
SUB-TROPICAL MOISTURE ADVECTS NORTHWARD MONDAY NIGHT INTO TUESDAY
WITH THE LATEST TRENDS A LITTLE FURTHER NORTH THAN PREVIOUS RUNS.
AT THIS TIME...WE WILL CONTINUE WITH THE HIGH CHANCE POPS MONDAY
NIGHT INTO TUESDAY WITH THE MENTION OF SOME THUNDER AS SHOWALTER
VALUES DROP TOWARD 0C.
TUESDAY NIGHT INTO WEDNESDAY...SOME DISCREPANCY WITH RESPECT TO HOW
AMPLIFIED THE UPPER PATTERN GETS FOR THE MID WEEK PERIOD. THE
LATEST ECMWF IS A BIT MORE PRONOUNCED WITH THE UPPER TROUGH WITH THE
GGEM IN BETWEEN THE FLAT/PROGRESSIVE GFS SOLUTION. GIVEN THE TIME
OF YEAR AND A LITTLE MORE AMPLIFICATION...WE WILL CONTINUE WITH THE
SLIGHT CHANCE FOR SHOWERS DURING WEDNESDAY.
FOR THURSDAY /AND FOR THE REMAINDER OF THE WEEK/...RATHER HIGH
CONSISTENCY OF A LARGE SURFACE ANTICYCLONE UNDERNEATH THE BROAD
CYCLONIC FLOW TO KEEP THE WEATHER TRANQUIL AND QUITE COMFORTABLE.
H850 TEMPS AVERAGING NEAR 10C AND LOWER DEWPOINTS TO RESULT IN NEAR
TO SLIGHTLY BELOW NORMAL TEMPERATURES.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
COLD FRONT WAS SITUATED OVER THE ST LAWRENCE VALLEY EXTENDING
WESTWARD INTO WESTERN NY. AHEAD OF THIS BOUNDARY REMAINS A WARM AND
VERY MOIST AIR MASS WITH MVFR AND IFR CIG/VIS DUE TO PERIODS OF
MODERATE TP HEAVY RAIN WHICH WILL REMAIN IN THE FORECAST FOR MUCH OF
THE DAY..AT LEAST THROUGH THIS MORNING. PROBABILITIES FOR DEEPER
CONVECTION ARE EXPECTED TO ARRIVE WITH THE FRONTAL PASSAGE THIS
AFTERNOON AS WE WILL PLACE TEMPO GROUPS AT THIS TIME.
IN THE WAKE OF THE FROPA...SOMEWHAT IMPROVING CONDITIONS.
HOWEVER...AS WINDS RELAX AND/OR DECOUPLE...COULD SEE A RETURN TO
MVFR/IFR CONDITIONS WITH BR-FG FORMING.
SOUTH TO SOUTHWEST WINDS AT 10 MPH OR LESS THEN BECOMING WESTERLY
AROUND 10 KNOTS DURING THE MID-LATE AFTERNOON. WINDS COULD BE GUSTY
AT TIMES AT KPSF AND IN ANY THUNDERSTORMS AT ALL TAF SITES. THOSE
WINDS ARE EXPECTED TO BECOME LIGHT TONIGHT.
OUTLOOK...
FRIDAY NIGHT...MODERATE OPERATIONAL IMPACT...CHC SHRA...TSRA.
SATURDAY THROUGH MONDAY...NO OPERATIONAL IMPACT. NO SIG WX.
MONDAY NIGHT...MODERATE OPERATIONAL IMPACT...SCT SHRA...TSRA.
TUESDAY...MODERATE OPERATIONAL IMPACT...SCT SHRA...TSRA.
&&
.FIRE WEATHER...
MUGGY AIR MASS IN PLACE AHEAD OF A SLOW MOVING COLD FRONT WILL ALLOW
FOR SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAINFALL...TODAY. IN
THE WAKE OF THE COLD FRONT...DRIER AND LESS HUMID CONDITIONS WILL
RETURN FOR THE WEEKEND.
&&
.HYDROLOGY...
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL OF THE FA EXCLUDING
THE WESTERN ADIRONDACKS.
A COLD FRONT WILL SLOWLY MOVE FROM WEST TO EAST ACROSS THE WATCH
AREA THIS AFTERNOON. AHEAD OF THIS FRONT A WARM AND VERY HUMID
AIRMASS REMAINS IN PLACE ACROSS OUR REGION. SHOWERS AND
THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...ARE EXPECTED TO BECOME
NUMEROUS ACROSS EASTERN NEW YORK AND WESTERN NEW ENGLAND THIS
MORNING AND CONTINUE INTO THIS AFTERNOON. RAINFALL AMOUNTS OF 1 TO
3 INCHES WILL BE COMMON WITH SOME AREAS SEEING AMOUNTS UP TO 5
INCHES...WHICH WOULD BE ENOUGH TO PRODUCE FLASH FLOODING. THE
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO END AS THE FRONT MOVES
EAST OF OUR AREA LATE THIS AFTERNOON OR EARLY THIS EVENING.
DRIER AND LESS HUMID CONDITIONS ARE EXPECTED OVER THE WEEKEND INTO
EARLY NEXT WEEK AS A RIDGE OF HIGH PRESSURE SETTLES ACROSS OUR
REGION. THE NEXT CHANCE OF RAIN WILL BE ON TUESDAY WHEN SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR CTZ001-013.
NY...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR NYZ038>043-
047>054-058>061-063>066-082>084.
MA...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR MAZ001-025.
VT...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR VTZ013>015.
&&
SYNOPSIS...11/NAS
NEAR TERM...11/NAS
SHORT TERM...11
LONG TERM...BGM
AVIATION...BGM/NAS
FIRE WEATHER...11
HYDROLOGY...11Hazardous weather outlook, Aug 9, 3:10 AM EST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
410 AM EDT FRI AUG 9 2013
CTZ001-013-MAZ001-025-NYZ038>043-047>054-058>061-063>066-082>084-
VTZ013>015-101100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
410 AM EDT FRI AUG 9 2013
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK
EXCLUDING THE WESTERN ADIRONDACKS...AND SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SEND REPORTS OF RAINFALL AMOUNTS OF 2
INCHES OR MORE AS WELL AS ANY REPORTS OF FLOODING TO THE NATIONAL
WEATHER SERVICE VIA THE SEVERE WEATHER REPORT FORM ON THE INTERNET
OR BY TELEPHONE.
NYZ032-033-101100-
NORTHERN HERKIMER-HAMILTON-
410 AM EDT FRI AUG 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN ADIRONDACKS IN EAST
CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TODAY...SOME OF WHICH MAY PRODUCE
LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SEND REPORTS OF RAINFALL AMOUNTS OF 2
INCHES OR MORE TO THE NATIONAL WEATHER SERVICE VIA THE SEVERE
WEATHER REPORT FORM ON THE INTERNET OR BY TELEPHONE.
In the hours before
Local storm report, Aug 9, 9:43 AM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1043 AM EDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 AM FLASH FLOOD WILLIAMSTOWN 42.71N 73.20W
08/09/2013 BERKSHIRE MA EMERGENCY MNGR
WATER ON ROADS AND FLOODED BASEMENTS.
&&
EVENT NUMBER ALY1300383
IRLFlash Flood, Litchfield
- When
- August 9, 11:18 AM EST to 2:54 PM EST
- Where
- Litchfield County, 0.9 mi NNE of Winsted to 1.09 mi NE of Winsted
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.931, -73.061
Several streets in Winsted were closed as a result of flash flooding from heavy rainfall.
Flash Flood, Litchfield
- When
- August 9, 11:40 AM EST to 2:54 PM EST
- Where
- Litchfield County, 2.48 mi S of Lakeville to 2.63 mi W of Lime Rock
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.934, -73.429
A vehicle was stranded on Townhill Road in Salisbury as a result of flash flooding from heavy rainfall. Fire Department personnel were dispatched to rescue a motorist from the vehicle.
Flash Flood, Litchfield
- When
- August 9, 12:15 PM EST to 2:54 PM EST
- Where
- Litchfield County, 0.82 mi SSW of Riverton to 0.34 mi S of Riverton
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 41.959, -73.027
Flash flooding was reported from heavy rainfall in Riverton. Six to ten inches of water was flowing across Route 20.
Flash Flood, Litchfield
- When
- August 9, 12:16 PM EST to 2:54 PM EST
- Where
- Litchfield County, 0.04 mi SSE of Torrington to 0.68 mi NNE of Torrington
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.800, -73.120
Flash flooding was reported throughout Torrington as a result of heavy rainfall. Flood waters reached against the side of parked car on Main Street across from the Warner Theatre. Water was also covering Riverside Avenue, Franklin Drive and Brook Street.
Some homes were also affected by flood waters. It was reported that the Torrington Fire Department helped pump out about 10 homes. A home on Brook Street had heavy flooding, with water nearly reaching up to the top of an above ground pool in the backyard. There was significant garage flooding at the home as well.
Flash Flood, Litchfield
- When
- August 9, 12:16 PM EST to 2:54 PM EST
- Where
- Litchfield County, 0.61 mi NNW of Torringford to 0.73 mi SW of Torringford
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 41.828, -73.086
Flash flooding occurred in the Torringford section of Torrington from heavy rainfall. Two women had to be rescued from their vehicle on Torringford Street by Fire Department personnel due to being trapped by flood waters. The Fire Department received 25 calls within a hour requesting assistance and had to pump water out of 10 homes in Torrington. In addition, roads were temporarily closed, including Albrecht Road.
Flash Flood, Litchfield
- When
- August 9, 12:16 PM EST to 2:54 PM EST
- Where
- Litchfield County, 0.4 mi E of West Torrington to 0.9 mi WNW of West Torrington
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.819, -73.142
Flash flooding was reported on Highland Avenue in Torrington due to heavy rainfall. The road was washed out as a result of the flooding. Flooding also occurred on Riverside Avenue at the intersection with Route 4. Some manhole covers were blown off the roadways from the force of the flooding.
Flash Flood, Litchfield
- When
- August 9, 12:30 PM EST to 2:54 PM EST
- Where
- Litchfield County, 1.53 mi ENE of Nepaug to 1.69 mi NE of Nepaug
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.827, -72.972
Flash flooding was reported on Steele Road in New Hartford due to heavy rainfall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Colorado, August 9, 20131 death · 3 injured · $2.0 million · 2 events
- Wildfire in Idaho, August 9 to 31, 2013$1.0 million · 1 event
- Lightning Strike in Alabama, August 9, 2013$775,000 · 1 event
- Flash Flooding and Flood in Massachusetts, August 9, 20133 injured · $66,000 · 4 events
- Flash Flooding and Damaging Wind in Mississippi, August 9, 2013$100,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in New Mexico, August 9 to 10, 2013$45,000 · 1.25 in hail · 12 events
- Damaging Winds and Lightning Strike in Florida, August 9, 2013$54,000 · 52 kt wind · 8 events
- Hail and Damaging Wind in Illinois, August 9, 2013$50,000 · 61 kt wind · 2 events
- Flash Flooding and Hail in Montana, August 9, 2013$36,000 · 52 kt wind · 8 events
- Flash Flood in Connecticut, August 9, 2013$30,000 · 1 event
- Damaging Winds in Oklahoma, August 9, 2013$20,000 · 65 kt wind · 7 events
- Flash Flooding and Hail in Wyoming, August 9, 2013$17,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460562, 460563, 460564, 460565, 460566, 460567, 460568.